Kansas, 2006

Hail in Kansas, April 30, 2006

April 30, 2006 · NWS ICT · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 30, 2:23 PM CST, 46 minutes earlier.

Area forecast discussion, Apr 30, 2:23 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
323 PM CDT SUN APR 30 2006

.DISCUSSION...
FORECAST CONCERNS WILL DEAL WITH PRECIP CHANCES AND POSSIBLE
STRONG/SEVERE STORMS FOR THE NEXT FEW DAYS...FOLLOWED BY A COOL DOWN
FOR LATE IN THE WEEK.

TONIGHT
ANY PRECIP ACTIVITY FROM THIS AFTERNOON/EVENING SHOULD GRADUALLY END
ACROSS SOUTHERN AND SOUTHEAST KANSAS ONCE DAYTIME HEATING IS
LOST...AND UPPER LEVEL IMPULSE SHIFTS EAST OF KANSAS. A FEW STRONG
TO POSSIBLY SEVERE STORMS WITH HAIL AND GUSTY WINDS WILL BE POSSIBLE
OVER SOUTHERN/SOUTHEAST KANSAS THROUGH THE EVENING HRS.

MON-TUES
DAYTIME TEMPS SHOULD CONTINUE TO WARM UP THIS 48HR PERIOD WITH 70S
ON MONDAY AND LOWER 80S FOR TUESDAY. WATER VAPOR IMAGERY SHOWS A
COUPLE SHORT WAVES OFF TO OUR NORTHWEST. THE FIRST WAVE NOW MOVING
ACROSS THE ROCKIES WILL AFFECT KANSAS DURING THE DAY ON MONDAY.
VERTICAL MOTION IN THE MID-LEVELS WILL INCREASE AHEAD OF THIS WAVE
WHICH SHOULD SPARK OFF SOME AFTERNOON ACTIVITY OVER SOUTHERN AND
SOUTHEAST KANSAS. ONCE AGAIN A FEW STRONG TO POSSIBLY SEVERE STORMS
COULD MATERIALIZE...ESPECIALLY OVER SOUTHEAST KANSAS WHERE BETTER
INSTABILITY WILL RESIDE. MEANWHILE...NEXT DISTURBANCE VIA WATER
VAPOR IMAGERY IS CURRENTLY OVER THE EASTERN PACIFIC AND IS PROGGED
BY THE MODELS TO RACE EAST ACROSS THE NORTHERN PLAINS ON TUESDAY.
THIS WILL SEND A COLD FRONT SOUTHWARD INTO KANSAS SOMETIME TUESDAY
NIGHT WHICH IS FASTER THAN THE PREVIOUS 24HR MODEL RUN. WE WILL
MAINTAIN SLIGHT POPS FOR SOUTHERN KANSAS TUESDAY AFTERNOON IF A WEAK
BOUNDARY CAN AVOID BECOMING DIFFUSE. OTHERWISE...THE BETTER PRECIP
CHANCES SHOULD BE ALONG THE SYNOPTIC FRONT IN NEBRASKA WHICH WILL
THEN SLIDE INTO KANSAS LATER ON. MODELS SHOW A SIGNAL FOR POSSIBLE
MCS DEVELOPMENT TUESDAY NIGHT WITH MCS PROPAGATION TO THE
SOUTH/SOUTHEAST ACCORDING TO MID-LEVEL THICKNESS PATTERN AND
POSITION OF INSTABILITY AXIS. SEVERE WEATHER COULD BE A POSSIBILITY
ACROSS THE AREA TUESDAY NIGHT WITH THIS MCS...AND LATER SHIFTS WILL
CONTINUE TO MONITOR TRENDS.

WED
THE KEY FACTOR TO WATCH WILL BE THE POSITIONING OF THE FRONTAL
BOUNDARY FOR THIS PERIOD INTO THURSDAY AS MID-LEVEL FLOW BECOMES
MORE ZONAL AND PARALLELS THE LOW LEVEL BOUNDARY...THUS CAUSING THE
FRONT TO HANG UP SOMEWHERE ACROSS THE REGION. LATEST MODEL PROGS
HAVE THIS BOUNDARY PUSHING SOUTH OF THE AREA BUT CONFLUENT FLOW OVER
THE GREAT LAKES COULD ENHANCE JET DYNAMICS OVER KANSAS...AND WITH
THE LOW LEVEL BOUNDARY SOUTH OF THE KS/OK BORDER THIS COULD LEAD TO
A UNSETTLED WEATHER PATTERN. WITH THAT SAID WE WILL KEEP POPS GOING
THROUGHOUT THE PERIOD...BUT NOT EXPECTING IT TO RAIN THE ENTIRE
DAY/NIGHT TIME FRAME.

EXTENDED: THUR-SUN
STILL LOOKS LIKE COOLER TEMPS WILL HIT THE AREA FOR LATE NEXT WEEK
WITH CHANCES OF PRECIP STILL POSSIBLE ACROSS SOUTHERN KANSAS ON
THURSDAY.

THE FRONTAL BOUNDARY SHOULD BE SOUTH OF THE AREA ON THURSDAY WITH
TEMPS AROUND NORMAL. WE WILL STILL HOLD ON TO SOME PRECIP CHANCES AS
NEXT UPPER WAVE DROPS SOUTH ACROSS THE NORTHERN PLAINS...THUS
INCREASING MID-LEVEL WARM AIR ADVECTION AND UPWARD VERTICAL MOTION
FROM UPPER JET IN CLOSE PROXIMITY. OTHERWISE...DRY AND SLIGHTLY
COOLER CONDITIONS LOOK TO BE ON TAP FOR FRI/SAT WITH SURFACE HIGH
PRESSURE SETTLING OVER THE REGION. HEADING INTO DAY 7 MODELS SHOW
ANOTHER SYSTEM POSSIBLY TAKING SHAPE OVER THE WESTERN STATES. THIS
SYSTEM COULD AFFECT THE AREA LATE SUNDAY NIGHT OR EARLY NEXT WEEK.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    49  76  54  83 /  30  20  10  20
HUTCHINSON      48  75  53  82 /  20  20  10  10
NEWTON          49  75  53  82 /  20  20  10  10
ELDORADO        50  75  54  82 /  30  20  10  20
WINFIELD-KWLD   51  77  55  83 /  30  20  20  20
RUSSELL         46  76  52  82 /  20  10   5  10
GREAT BEND      47  76  52  82 /  20  10   5  10
SALINA          48  75  52  82 /  20  10   5  10
MCPHERSON       48  75  53  82 /  20  20  10  10
COFFEYVILLE     52  77  56  83 /  30  30  20  20
CHANUTE         51  75  55  82 /  30  20  20  20
IOLA            51  75  54  82 /  30  20  20  10
PARSONS-KPPF    52  76  56  82 /  30  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 30, 2:56 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
356 PM CDT SUN APR 30 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
356 PM CDT SUN APR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHERN KANSAS UNTIL
SHORTLY AFTER SUNSET. SOME OF THE STRONGER STORMS COULD PRODUCE
HAIL UP TO THE SIZE OF QUARTERS AND GUSTY WINDS AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AFTERNOON
THROUGH MONDAY NIGHT ACROSS PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS...A FEW STRONG STORMS WILL BE POSSIBLE.

THUNDERSTORMS CHANCES WILL CONTINUE TUESDAY THROUGH THURSDAY. AT
THIS TIME...IT APPEARS THERE IS AT LEAST A SLIGHT RISK FOR SEVERE
STORMS TUESDAY NIGHT ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL
KANSAS...AND WEDNESDAY ACROSS MAINLY SOUTHEAST KANSAS. HEAVY
RAINFALL AND LOCALIZED FLOODING MAY ALSO BE AN ISSUE. PLEASE STAY
TUNED FOR LATER OUTLOOKS AND FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK/CJ

The radar

The Wichita radar (KICT), 72 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cowley

When
April 30, 3:09 PM CST
Where
Cowley County, Burden
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.317, -96.750

Hail, Chautauqua

When
April 30, 4:17 PM CST
Where
Chautauqua County, 3 mi N of Sedan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.183, -96.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499769, 5499770.